Colorado, 2024Wildfire in Colorado, July 15 to 19, 2024
July 15 to 19, 2024 · NWS GJT · 1 event in 1 county or zone
The Jones Fire started in mid July due to a lightning strike 7 miles south of I-70 near the Colorado/Utah state line in the Black Ridge Wilderness of the McInnis National Conservation Area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $650,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Jones Fire started in mid July due to a lightning strike 7 miles south of I-70 near the Colorado/Utah state line in the Black Ridge Wilderness of the McInnis National Conservation Area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 15, 4:22 AM MST, 4 hours 27 minutes earlier. Its key messages:
- Above normal temperatures continue today with another round of showers and thunderstorms developing from late morning through the afternoon and into the evening. Main threats from storms will be lightning, strong outflow winds and small hail.
- Temperatures are expected to be closer to normal with daily thunderstorm chances during the remainder of the week and into the weekend as moisture is recycled under the area of high pressure over the region.
Area forecast discussion, Jul 15, 4:22 AM MST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
522 AM MDT Mon Jul 15 2024
.KEY MESSAGES...
- Above normal temperatures continue today with another round of
showers and thunderstorms developing from late morning through
the afternoon and into the evening. Main threats from storms
will be lightning, strong outflow winds and small hail.
- Temperatures are expected to be closer to normal with daily
thunderstorm chances during the remainder of the week and into
the weekend as moisture is recycled under the area of high
pressure over the region.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 349 AM MDT Mon Jul 15 2024
Nocturnal showers lingered during the early morning hours across
the northern and southern portions of the forecast area. In the
north, this activity appeared to be associated with a weak short
wave trough moving eastward along the southern Wyoming border.
Meanwhile, across the south there appeared to be a meso-vortex
left over from evening convection to the south of the forecast
area. Expect a few of these showers will persist through
sunrise and adjusted forecast to account for propagation and
slow dissipation of this activity.
The center of the high pressure system drifted south of the
forecast area and is expected to remain centered over the
central AZ/NM border for the next 36 hours. GEFS indicated
moisture levels currently in place will be quasi-static with
precipitable water levels hovering near 0.75" through short term
period which ranged from 100 to 140 percent of normal. At these
levels localized heavy rain is possible, but excessive rainfall
is unlikely. Storms redevelop from late morning into the early
afternoon, forming over terrain, then drifting over adjacent
valleys later in the day. Storms diminish in the evening, but
it's likely that some showers will continue into the early
morning hours. Look for this scenario to play out again on
Tuesday.
Temperatures will be less hot, but still above normal today,
then decrease closer to normal on Tuesday in response to
increased clouds and showers. Tonight's lows will continue to
run milder than normal.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 349 AM MDT Mon Jul 15 2024
High pressure continues to drive the forecast for eastern Utah
and western Colorado through next weekend. With the
aformentioned high centered over the Four Corners region on
Wednesday and Thursday, high temperatures continue to remain
around 5 degrees above normal for mid July. PWAT values remain
about 150% of normal through this period leading to afternoon
showers and storms in the mountains and enhanced cloud cover
area wide. Model soundings continue to show the presence of a
dry layer up to 10-15K feet which favors high-based
thunderstorms capable of producing gusty outflow winds, very
similar to what we've seen the last couple of days. A few storms
may produce heavy rain, but the dry surface layer paired with
PWAT values around 0.75" does not favor a widespread heavy rain
threat.
Looking ahead to Friday into the weekend, model spread increases
but the general consensus is that the center of high pressure
migrates slightly westward as an upper-level trough deepens
across the eastern CONUS. This helps temperatures drop a few
degrees back towards seasonal normals. The moisture forecast is
more unresolved and will depend on how weather systems evolve
east of the Divide and in the western Gulf. Right now ensemble
data holds PWATs around 150% of normal, but about 25% of ECMWF
Ens members show PWATs climbing above 1" next weekend. Something
to keep an eye on as the week progresses.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 522 AM MDT Mon Jul 15 2024
Expect showers and thunderstorms to develop over higher terrain
similar to Sunday with showers in the vicinity of most TAF
sites during the afternoon and evening Monday. PoPs are too low
to include TEMPO groups which is not to say that it's not
possible that showers/thunderstorms will occur. That said,
expect continued VFR conditions with no ceilings below ILS
breakpoints at all TAF sites through the next 24 hours. Winds
will generally be light and terrain driven, though outflow wind
gusts to 45 mph are possible.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...NL
LONG TERM...KAA
AVIATION...NL
Hazardous weather outlook, Jul 15, 2:50 AM MST, 5 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
350 AM MDT Mon Jul 15 2024
COZ001>014-017>023-UTZ022>025-027>029-161000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
350 AM MDT Mon Jul 15 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Expect showers and thunderstorms to redevelop over higher terrain
from late morning to early afternoon today. The main threat from this
activity is lightning, strong outflow winds and small hail. This
activity will continue into the evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance for afternoon showers and thunderstorms in the
mountains each day through next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Wildfire, Grand Valley
- When
- July 15, 8:49 AM MST to July 19, 11:40 AM MST
- Where
- Grand Valley forecast zone
- Crop damage
- $650,000
- Reported by
- Park/Forest Service
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
The Jones Fire started in mid July due to a lightning strike 7 miles south of I-70 near the Colorado/Utah state line in the Black Ridge Wilderness of the McInnis National Conservation Area. The fire grew to 215 acres before it was contained in mid to late July. The estimated final cost was $650,000.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 15, 20242 deaths · 2 events
- Tornadoes and Flash Flooding in Illinois, July 15 to 16, 20241 death · EF1 · 118 events
- Tornadoes and Flash Flood in Illinois, July 15 to 16, 20244 injured · EF2 · 163 events
- Tornadoes and Damaging Winds in Indiana, July 15, 20241 death · EF1 · 32 events
- Tornadoes and Flash Flood in Illinois, July 15 to 16, 2024$300,000 · EF2 · 46 events
- Tornadoes and Damaging Winds in New York, July 15, 2024$837,000 · EF1 · 91 events
- Tornadoes and Damaging Winds in Indiana, July 15 to 16, 20241 injured · $1.1 million · EF1 · 53 events
- Wildfire in Washington, July 15 to 31, 2024$35 million · 1 event
- Tornado and Flash Flood in Iowa, July 15, 2024$520,000 · EF1 · 29 events
- Wildfire in Idaho, July 15 to 31, 2024$2.8 million · 1 event
- Tornadoes and Flash Flooding in New York, July 15, 2024$72,000 · EF0 · 56 events
- Damaging Winds in Pennsylvania, July 15, 20242 injured · $117,000 · 70 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204441.